Discussions that mention clonidine

High & Low Blood Pressure board


Hi Beth,

I'm so excited for you regarding your b/p decrease. Just the boost you need for job hunting. I couldn't find the info about using Clonidine for Pheo. From my perspective it doesn't sound like a good idea. It made me so nervous & jettery besides the mental clouding. I think it increased my b/p but couldn't tell for sure because of all the nasty side effects which probably raised it. Oh, & I wanted to ask you if your Dr. had you titrate HCTZ when you took it. I've read that slowly introducing some drugs helps to decrease side effects. Hope everything continues to go well for you. Fam
Hi Fam,

Just thought I'd take a moment to check the boards and immediately saw your post! Thanks for the words of encouragement and support re: the bp readings. This am it was 120/70 but I check it throughout the day....I did have one day where it went over 160/90 but only one day in the last 5 weeks isn't bad, so I continue to monitor and will proceed accordingly. My last bp med interfered with my sleep so I stopped taking it one day (so I could get uninterrupted sleep that night) and slept so well that I just couldn't bring myself to taking another pill....and my bp just dropped. I do think the side effects can elevate bp but I have no proof...and I have some other theories as well, but will keep them to myself until I am convinced my bp is under control....and yes, I do not fool myself into thinking I do not have high blood pressure---I certainly do, but I can control how to manage it.

As far as the clonidine goes, I have read that they do a "clonidine suppression test" to test for pheo! When I saw "clondine", I thought of you and your bad reaction. I've reread the info on it and from what I understand, it is a one time oral dose---blood is drawn before and after, and then tested for results. Beta blockers and thiazide diuretics (among other things) can give a false positive and for that reason these meds are discontinued 48 hours before the test.

As far as the hctz goes, I started out on a low dose, either 12.5 or 25 mg, but I would have to check. It was effective at lowering my bp immediately. However, my bp crept up and the dose had to be increased. I believe that the reason my bp crept up was because the fatigue interferred with my energy level so much that my lack of activity and my poor eating habits contributed to the problem.

But I would agree with your doctor about slowly introducing a med....and I will keep that in mind when I go on another med, as undoubtedly, I will need to.

Oh, and as far the hctz goes, it is one of those drugs that was never tested on older adults!!! Which kind of blows my mind since it is so widely prescribed. Will have to do a little blurb on the boards regarding that info...

The job hunting hasn't started yet, despite my accumulating debt. I really need to focus on diet and exercise now so I don't "relapse"...will set a goal of Sept 1 for employment but must be active now for lots of reasons.

I'm awful glad we're "staying in touch". I think of you often and hope and pray that your health improves daily.

Bsheba
Now I remember reading about a "Clonidine Suppression Test." I'll be very interested in your theories regarding b/p & the info re: HCTZ. It took about a month for it to decrease my b/p. I'm the one not the Drs' who insisted on titrating most of my meds. I'm working on cutting down my calories. Lately, I've had trouble with some foods causing stomach problems. I'm down to 162 most days from 166 so I'm going in the right direction. Losing wt. & refining my stress reduction program are my only hopes in decreasing my b/p at the moment. Some meds do indeed increase rather than decrease b/p in certain people. That reaction is called a Paradoxical effect. The pkg insert for Clonidine lists that for a side effect for some people. I had initially asked my PC Dr. what that meant & she said she didn't know. Then I looked up the word to see if it meant what I thought it meant. A pharmacist confirmed my suspicion. I think the stress of dealing with hypertension (Drs, drugs, lifestyle change, etc.) does increase stress which in turn increases b/p to a certain degree especially those of us who have resistent HBP. I wouldn't worry about a few b/p increases. It's sustained b/p that causes the problems. Take care. Fam